Remote Access Transactions of the American Mathematical Society
Green Open Access

Transactions of the American Mathematical Society

ISSN 1088-6850(online) ISSN 0002-9947(print)

 
 

 

Circle actions on rational homology manifolds and deformations of rational homotopy types


Author: Martin Raussen
Journal: Trans. Amer. Math. Soc. 347 (1995), 137-153
MSC: Primary 57S10; Secondary 55P62, 57S17
DOI: https://doi.org/10.1090/S0002-9947-1995-1273540-6
MathSciNet review: 1273540
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: The aim of this paper is to follow up the program set in [LR85, Rau92], i.e., to show the existence of nontrivial group actions ("symmetries") on certain classes of manifolds. More specifically, given a manifold $X$ with submanifold $F$, I would like to construct nontrivial actions of cyclic groups on $X$ with $F$ as fixed point set. Of course, this is not always possible, and a list of necessary conditions for the existence of an action of the circle group $T = {S^1}$ on $X$ with fixed point set $F$ was established in [Rau92]. In this paper, I assume that the rational homotopy types of $F$ and $X$ are related by a deformation in the sense of [A1178] between their (Sullivan) models as graded differential algebras (cf. [Sul77, Hal83]). Under certain additional assumptions, it is then possible to construct a rational homotopy description of a $T$-action on the complement $X\backslash F$ that fits together with a given $T$-bundle action on the normal bundle of $F$ in $X$. In a subsequent paper [Rau94], I plan to show how to realize this $T$-action on an actual manifold $Y$ rationally homotopy equivalent to $X$ with fixed point set $F$ and how to "propagate" all but finitely many of the restricted cyclic group actions to $X$ itself.


References [Enhancements On Off] (What's this?)


Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC: 57S10, 55P62, 57S17

Retrieve articles in all journals with MSC: 57S10, 55P62, 57S17


Additional Information

Keywords: Symmetry, circle group, rational homotopy type, deformation
Article copyright: © Copyright 1995 American Mathematical Society